Tornadoes · United States · Indiana · 2013

EF0 tornado, Templeton, Indiana, May 31, 2013

This EF0 tornado ran 0.5 miles across Benton County on May 31, 2013, touching down at 8:30 PM EDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 31, 2013
Touchdown
8:30 PM EDT (00:30 UTC)
Lifted
8:32 PM EDT (00:32 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Benton County
Touchdown point
40.536, -87.205
Lift-off point
40.536, -87.195
Record number
1305311830-01

What the Weather Service recorded

Strong to severe thunderstorms moved across parts of northwest Indiana during the afternoon and evening hours of May 31st.

A tornado touched down in an open field near County Roads 500S and 600E. The tornado was on the ground for about a half mile and was captured on video. There was no reported damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
22:51 UTC00:00 UTCSevere Thunderstorm WarningLOT
03:12 UTC05:41 UTCTornado WatchLOT
03:25 UTC09:30 UTCFlash Flood WarningLOT
04:11 UTC05:30 UTCSevere Thunderstorm WarningLOT
09:30 UTC14:00 UTCFlood WarningLOT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 31, 6:33 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 31, 6:33 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
533 PM CDT FRI MAY 31 2013

.DISCUSSION...
336 PM CDT

THOUGHTS FROM THE EARLIER MESO DISCUSSION ARE STILL VALID AND HAVE
BEEN BOLSTERED BY THE SPREAD OF SHOWERS WITH ISOLATED TSRA INTO THE
FCST AREA THIS AFTERNOON WITH LITTLE ADDITIONAL DEVELOPMENT DIRECTLY
WEST OVER IOWA SO FAR.  0-6 KM BULK SHEAR CONTINUES TO BE MARGINAL
OVER MOST OF THE LOCAL REGION BUT IS BUILDING TOWARD 40 KTS IN THE
AREA OF APPROACHING CONVECTION TO OUR SOUTHWEST UNDER THE LEADING
EDGE OF AN UPPER LEVEL JET.  A FEW STORMS COULD BECOME ORGANIZED IN
SOUTHERN PORTIONS OF THE CWA...THOUGH THE SEVERE RISK OVERALL
APPEARS TO BE MARGINAL.  TRENDS FOR THIS EVENING AND OVERNIGHT
ALSO WOULD CONTINUE TO FAVOR SOUTHERN PORTIONS OF THE CWA FOR THE
HEAVIEST RAINFALL AMOUNTS AND THE CORRESPONDING FLOOD RISK...AND
THIS ALSO IS WHERE THE MOST RAIN HAS FALLEN OVER THE PAST WEEK.  FOR
THESE REASONS...AFTER COORDINATION WITH NEIGHBORS...WILL PLAN TO
DROP THE FLOOD WATCH FOR NORTHERN PORTIONS OF THE FORECAST AREA.

ALL OF THIS ACTIVITY IS BEING DRIVEN BY RICH BOUNDARY LAYER GULF
MOISTURE WRAPPING AROUND THE WESTERN SIDE OF A BERMUDA HIGH...AND
AHEAD OF AN APPROACHING FRONTAL ZONE TIED TO LOW PRESSURE OVER THE
DAKOTAS.  THIS FRONTAL ZONE PUSHES THROUGH THE AREA SATURDAY NIGHT
AND USHERS IN COOLER AND DRIER AIR FOR THE FIRST HALF OF NEXT WEEK.
UNSETTLED WEATHER WILL PERSIST UNTIL THAT TIME WITH THE FOCUS
GRADUALLY SHIFTING EASTWARD.  SHOWER AND THUNDERSTORM FORECAST
TRENDS FOR THIS EVENING AND OVERNIGHT ARE BASED ON CURRENT ACTIVITY
AND THE IDEA OF INCREASING DEVELOPMENT SUPPORTED BY LOW LEVEL
MOISTURE CONVERGENCE BEING DEPICTED IN THE RAP MODEL.  IF THESE RAP
FIELDS CONTINUE TO BE VALID TOWARD MORNING...THE NORTHWEST HALF OF
THE AREA WOULD APPEAR TO DRY OUT BY MIDNIGHT AND REMAIN SO INTO THE
MORNING HOURS.  THIS TREND ALSO IS SUPPORTED BY THE LATEST
NAM/ECMWF/GFS QPF FIELDS.  CHANCES THEN INCREASE AGAIN DURING THE
DAY TOMORROW AHEAD OF THE APPROACHING UPPER LEVEL VORT MAX AND THE
SURFACE FRONTAL ZONE.

AFTER A COOLER AND DRIER END TO THE WEEKEND AND START TO THE WORK
WEEK...THE NEXT UPPER TROUGH AND SFC LOW BEGIN TO APPROACH THE
AREA TOWARD THE MIDDLE OF NEXT WEEK ALONG THE SIMILAR DAKOTAS TRACK
THAT WE HAVE SEEN WITH THE CURRENT SYSTEM.  SFC WINDS TURNING
SOUTHEAST BY WEDNESDAY AND SOUTH BY THURSDAY WOULD ALLOW WARM MOIST
GULF AIR TO START WORKING BACK INTO THE AREA FOR LATE NEXT
WEEK...BUT AT THIS RANGE WILL ONLY PLAN TO CARRY CHANCE POPS.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* WINDS MAY BACK TO SE FOR TIME EARLY THIS EVENING

* CHANCE OF MVFR CIGS DEVELOPING THIS EVENING

* CHANCE OF SHRA/TSRA AGAIN SAT AFTERNOON

IZZI

//DISCUSSION...UPDATED 22Z...

HAVE REMOVED PRECIP FOR TONIGHT WITH AXIS OF MOST ORGANIZED
PRECIPITATION LIKELY TO REMAIN WELL SOUTH OF THE CHGO TERMINALS.
AM CLOSELY WATCHING AREA OF DEVELOPING LOWER END MVFR CIGS OVER
WC IL...IF THIS AREA CONTINUES TO EXPAND MAY NEED TO INTRODUCE
SOME MVFR CIGS LATER THIS EVENING INTO THE OVERNIGHT HOURS.

IZZI

UPDATED 18Z...

THE ACTIVE PERIOD CONTINUES BUT THERE IS VERY HIGH UNCERTAINTY
REGARDING WHERE AND WHEN CONVECTION WILL OCCUR TODAY.  TEMPS HAVE
CLIMBED INTO THE 70S WITH DEWPOINTS IN THE 60S WHICH SUGGESTS
FAVORABLE CONDITIONS.  A LOW PRESSURE SYSTEM IS OVER SOUTH DAKOTA
AND A LEFT OVER CONVECTIVE SYSTEM IS OVER NE MO/SE IA/W IL.  SHOWERS
ARE SLOWLY MOVING NORTHEAST WITH A FEW CONVECTIVE CELLS FORMING OVER
FORD COUNTY IL IN THE LAST FEW MINUTES.  EXPECTING THUNDERSTORMS TO
DEVELOP ACROSS NORTH CENTRAL IL AND PUSH EAST THROUGH THE EASTERN
TERMINALS.  SINCE THE AXIS OF BEST INSTABILITY IS EAST OF RFD...KEPT
TS OUT OF RFD.  THAT BEING SAID RFD MAY SEE A FEW STRAY SHOWERS OVER
THE NEXT FEW HOURS. GUSTY S WINDS ARE EXPECTED BUT MAY SEE A BRIEF
SHIFT TO SSE WINDS BEHIND THE THUNDERSTORMS.

EXPECTING A NARROW WINDOW OF TSRA OF ABOUT AN HOUR...FOLLOWED BY
SHOWERS.  THE AREA WILL REMAIN UNSTABLE OVERNIGHT WITH SCATTERED
SHOWERS EXPECTED OVERNIGHT. ANOTHER ROUND OF TSRA AND SHOWERS IS
EXPECTED LATE SATURDAY AFTERNOON/EARLY AS THE LOW PRESSURE SYSTEM
PASSES TO THE NORTH AND ITS COLD FRONT APPROACHES FROM THE WEST.
STRONG S WINDS ARE ONCE AGAIN EXPECTED TOMORROW...BUT GUSTS WILL NOT
BE AS STRONG.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE IN WINDS THIS EVENING

* LOW/MEDIUM CONFIDENCE IN CIGS TONIGHT

* LOW CONFIDENCE IN TSRA CHANCES SATURDAY

IZZI

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...CHC OF SHRA DURING THE EVE. MVFR POSSIBLE.
SUNDAY...SLT CHC OF MORNING SHRA.
MONDAY...VFR LIKELY.
TUESDAY...CHC OF MORNING MVFR.
WEDNESDAY & THURSDAY...CHC OF TSRA.

MTF

&&

.MARINE...
222 PM CDT

AN AREA OF LOW PRESSURE THAT HAS PERSISTED OVER THE NORTHERN PLAINS
WILL FINALLY BEGIN TO MOVE EAST TONIGHT...PASSING OVER NORTHERN LAKE
MICHIGAN LATE SATURDAY EVENING WITH A TRAILING COLD FRONT TURNING
MODERATE SOUTHERLY WINDS OF 15 TO 25 KT TO NORTHWESTERLY. MOIST FLOW
AHEAD OF THE FRONT HAS ALREADY LED TO DENSE FOG OVER MUCH OF THE
LAKE WHICH IS EXPECTED TO PERSIST UNTIL THE COLD FRONT PASSES
SATURDAY NIGHT. WINDS SHOULD THEN DIMINISH THROUGH THE DAY SUNDAY AS
HIGH PRESSURE BUILDS IN FROM THE WEST...BECOMING CENTERED OVER LAKE
MICHIGAN ON MONDAY. LOW PRESSURE WILL DEVELOP OVER THE CENTRAL
PLAINS MONDAY...THEN LIFT NORTHEAST TO LAKE MICHIGAN LATE THURSDAY
INTO EARLY FRIDAY.
BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
     UNTIL 7 PM SATURDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7
     PM SATURDAY.

LM...DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ868-LMZ870-
     LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 PM SATURDAY.

     SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 31, 5:41 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
441 PM CDT FRI MAY 31 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
441 PM CDT FRI MAY 31 2013 /541 PM EDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
  HEAVY RAIN WHICH MAY CAUSE FLASH FLOODING.
  QUARTER SIZE HAIL.
  FREQUENT CLOUD TO GROUND LIGHTNING

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS CENTRAL
  ILLINOIS AND SHOULD OVERSPREAD EAST CENTRAL ILLINOIS AND
  NORTHWESTERN INDIANA DURING THE EVENING.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST TONIGHT ACROSS
  CENTRAL MISSOURI THROUGH ILLINOIS INTO NORTHWEST INDIANA. SOME
  OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
  RAINFALL OF 1 TO 2 INCHES PER HOUR...WHICH WOULD RESULT IN FLASH
  FLOODING. THE ANTICIPATED CORRIDOR OF HEAVY RAIN HAS SHIFTED
  FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AND NOW WILL BE MAINLY
  SOUTH OF INTERSTATE 80 ACROSS PORTIONS OF CENTRAL ILLINOIS AND
  NORTHWESTERN INDIANA. SOME OF THESE THUNDERSTORMS ALSO COULD
  BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING
  THE MAIN THREAT.

PORTIONS OF THE ILLINOIS AND VERMILION RIVERS WILL REMAIN IN
FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON
INTO SATURDAY EVENING...MAINLY ALONG AND EAST OF THE INTERSTATE
55 CORRIDOR. THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
THE MAIN THREAT. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE
POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH
THURSDAY.

PORTIONS OF THE ILLINOIS AND VERMILION RIVERS WILL REMAIN IN
FLOOD. RISES ON OTHER AREA RIVERS ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING...ESPECIALLY
SOUTH OF INTERSTATE 80.

&&

LMZ740>745-012145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
441 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT IN
THE INDIANA NEARSHORE WATERS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. THESE STORMS MAY PRODUCE WIND GUSTS 35 KNOTS OR HIGHER
AS WELL AS LARGE HAIL.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
441 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

AREAS OF DENSE FOG ARE EXPECTED ACROSS MOST OF THE LAKE TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. THESE STORMS MAY PRODUCE WIND GUSTS 35 KNOTS OR HIGHER
AS WELL AS LARGE HAIL.

AREAS OF DENSE FOG ARE EXPECTED TO PERSIST INTO SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, May 31, 6:35 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     CHATSWORTH              40.75N 88.29W
05/31/2013  E40 MPH          LIVINGSTON         IL   TRAINED SPOTTER

            WINDS 35 TO 40 MPH.

&&

C
Local storm report, May 31, 6:48 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
548 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     CHATSWORTH              40.75N 88.29W
05/31/2013                   LIVINGSTON         IL   LAW ENFORCEMENT

            NUMEROUS TREES BEING REPORTED DOWN. A SEMI WAS REPORTED
            FLIPPED OVER.

&&

BEACHLER
Local storm report, May 31, 6:57 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     PIPER CITY              40.76N 88.19W
05/31/2013                   FORD               IL   COUNTY OFFICIAL

            REPORTS OF PINE TREES UPROOTED AND DOWNED POWER LINES.

&&

KBIRK
Local storm report, May 31, 7:18 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
618 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FUNNEL CLOUD     1 S MARTINTON           40.90N 87.73W
05/31/2013                   IROQUOIS           IL   TRAINED SPOTTER

&&

BEACHLER
Special weather statement, May 31, 8:26 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
726 PM CDT FRI MAY 31 2013

ILZ033-INZ010-011-019-010100-
BENTON IN-IROQUOIS IL-JASPER IN-NEWTON IN-
826 PM EDT FRI MAY 31 2013

...SPECIAL WEATHER STATEMENT...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FREELAND PARK...MOVING NORTHEAST AT 35 MPH.

THIS STORM MAY PRODUCE HAIL TO HALF INCH IN DIAMETER AND WINDS IN
EXCESS OF 40 MPH.

CITIES AND TOWNS AFFECTED...
  PERKINS...            RAUB...               FREELAND PARK...
  GOODLAND...           WADENA...             PERCY JUNCTION...
  LOCHIEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4085 8724 4071 8711 4060 8751 4069 8757
TIME...MOT...LOC 0026Z 240DEG 32KT 4068 8741

RATZER
Local storm report, May 31, 8:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
730 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       6 N GIFFORD             41.15N 87.04W
05/31/2013  M0.75 INCH       JASPER             IN   COCORAHS

            RAIN FELL IN 20 MINUTES.

&&

C

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.5 hours before the tornado, 126 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2269 joules per kilogram, CIN -6, lifted condensation level 706 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 228 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
3238 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
3.6
Supercell composite
15.2
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.5 hours after it, 126 km from the path. June 1, 2013.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 17 joules per kilogram, CIN -230, lifted condensation level 642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-230 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Lafayette (LAF), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:54 UTC7567200° 5 kt1010.8
23:14 UTC75.266.2170° 7 kt1010.5
23:54 UTC7568170° 10 kt171009.8
00:46 UTC73.468180° 8 kt171009.5VCTS
00:54 UTC7468180° 9 kt181009.1VCTS
01:01 UTC73.466.2170° 9 kt211008.8
01:54 UTC7467190° 10 kt161010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 121 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTSTM WND GST 65Mount AyrNewton, INNUMEROUS BRANCHES DOWN, POWER POLES LEANING.
00:30 UTCHEAVY RAIN 1.15Ene KentlandNewton, ININ LAST HOUR.
00:30 UTCHEAVY RAIN 1.185 Wsw GiffordJasper, ININ THE PAST 45 MINUTES.
00:30 UTCTORNADO1 N TempletonBenton, INA TORNADO TOUCHED DOWN BRIEFLY IN AN OPEN FIELD NEAR COUNTY ROAD 500S AND COUNTY ROAD 600E. THE TORNADO WAS ON THE GROUND FOR ABOUT 1/2 MILE AND WAS CAPTURED ON VIDEO. THERE WAS NO DAMAGE.
01:15 UTCFLASH FLOODMount AyrNewton, INAROUND 2 FEET OF FLOWING WATER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of May 31, 2013

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 316:05 AM CDTEF1Tipton, TN0.8250$180,000
May 311:53 PM CDTEF0Walsh, ND0.125
May 312:17 PM CDTEF0Walsh, ND2.325
May 314:18 PM CDTEF0Montgomery, KS0.450
May 315:35 PM CDTEF0Kingfisher, OK1.050
May 315:55 PM CDTEF0Canadian, OK0.330$1,000
May 316:03 PM CDTEF3El Reno tornado, OK16.24,576826$300,000
May 316:09 PM CDTEF0Floyd, IA0.210
May 316:12 PM CDTEF0Canadian, OK0.5120
May 316:13 PM CDTEF0Canadian, OK0.5350
May 316:18 PM CDTEF0Osage, OK0.150
May 316:20 PM CDTEF0Montgomery, MO0.530
May 316:21 PM CDTEF0Montgomery, MO0.230
May 316:28 PM CDTEF0Montgomery, MO1.140
May 316:29 PM CDTEF2Canadian, OK5.01501$20,000
May 316:30 PM CDTEF1Osage, OK2.5200$2,000
May 316:38 PM CDTEF1Washington, OK1.2200$5,000
May 316:51 PM CDTEF1Canadian, OK5.7600$150,000
May 316:55 PM CDTEF0Canadian, OK0.550
May 317:21 PM CDTEF0Nowata, OK1.1310
May 317:35 PM CDTEF0Oklahoma, OK0.5200$20,000
May 317:37 PM CDTEF1Franklin, MO10.0550
May 317:42 PM CDTEF1Cleveland, OK1.0100$100,000
May 317:45 PM CDTEF0Grady, OK0.250
May 317:50 PM CDTEF3Saint Charles, MO31.71,7608$60 million
May 317:53 PM CDTEF1Oklahoma, OK1.13008$80,000
May 318:01 PM CDTEF1Jefferson, MO12.4200
May 318:21 PM CDTEF1Nowata, OK3.5320
May 318:27 PM CDTEF1Nowata, OK to MO, IL4.83502$75,000
May 318:27 PM CDTEF3Madison, MO to IL10.6150
May 318:49 PM CDTEF2Macoupin, IL1.5150
May 319:02 PM CDTEF1Montgomery, IL4.350
May 3110:03 PM CDTEF1Macon, IL2.0100$500,000
May 3111:23 PM CDTEF1Delaware, OK1.8500
May 3111:24 PM CDTEF1Vermilion, IL0.570$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.